Econometrica: Jul 2010, Volume 78, Issue 4

Incentive Problems With Unidimensional Hidden Characteristics: A Unified Approach

https://doi.org/10.3982/ECTA7726
p. 1201-1237

Martin F. Hellwig

This paper develops a technique for studying incentive problems with unidimensional hidden characteristics in a way that is independent of whether the type set is finite, the type distribution has a continuous density, or the type distribution has both mass points and an atomless part. By this technique, the proposition that optimal incentive schemes induce no distortion “at the top” and downward distortions “below the top” is extended to arbitrary type distributions. However, mass points in the interior of the type set require pooling with adjacent higher types and, unless there are other complications, a discontinuous jump in the transition from adjacent lower types.

Log In To View Full Content

Supplemental Material

Supplement to "Incentive Problems with Unidimensional Hidden Characteristics: A Unified Approach"

This appendix provides formal proofs of Lemmas 2.7-2.9 in the text of the paper.

Read More View PDF


Online Comments

Corrigendum to “Incentive Problems with Unidimensional Hidden Characteristics: A Unified Approach"

This paper corrects a minor error found in the original article.

Read More View PDF


Back